Hail, Hancock
- When
- June 4, 4:56 PM CST
- Where
- Hancock County, Augusta
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -90.950
Golf ball sized hail fell in Augusta, IL at 556 pm CDT June 4. The hail covered the ground.
Showers and thunderstorms developed along a cold front that pushed across the Midwest on June 4. Parts of northeast Missouri, southeast Iowa, and west central Illinois received brief heavy rain, hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and thunderstorms developed along a cold front that pushed across the Midwest on June 4. Parts of northeast Missouri, southeast Iowa, and west central Illinois received brief heavy rain, hail and gusty winds. Severe storms were more common south and east of the region, from central Illinois into Ohio. Unseasonably warm temperatures were common across the area with highs reaching the upper 80s to lower 90s. This was about 10 degrees above normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 2:35 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 PM CDT SAT JUN 4 2011 .SYNOPSIS... A COLD FRONT IS SLOWLY SAGGING SOUTH ACROSS THE FORECAST AREA TODAY. HOWEVER...IT IS LACKING A LOT OF INGREDIENTS FOR SIGNIFICANT WEATHER ALONG ITS LENGTH. THE FRONT HAS NOW PROGRESSED TO ABOUT A KOTM... SOUTH OF KCWI...TO SOUTH OF KRFD LINE. SHOWERS AND A FEW RUMBLES OF THUNDER ARE CURRENTLY ACCOMPANYING THIS COLD FRONT...BUT NOT ESPECIALLY WIDESPREAD...NOR VERY FAR AWAY FROM THE FRONT. SOUTH OF THE FRONT CAPE VALUES ARE AN IMPRESSIVE 3000-4000...AND CONVECTIVE INHIBITION IS WEAKENING...BUT THE SHEAR IS NOT VERY IMPRESSIVE. THUS...THE MAIN THREAT FOR TODAY IS FOR DAMAGING WINDS. HAIL IS ALSO A POSSIBILITY...BUT MAINLY MARGINAL SEVERE OR SMALLER AS THE WET BULB ZERO HEIGHT IS RATHER HIGH. A SURFACE LOW IS DEVELOPING OUT OVER EASTERN COLORADO...AND THE FRONT IS LITTLE MORE THAN A TROUGH AXIS WHERE IT IS MOVING THROUGH OUR AREA. IT CURVES NORTHEAST UP INTO MICHIGAN...THINGS LOOK MORE INTERESTING. ALOFT...MORE DYNAMICS ARE FOCUSED MUCH FARTHER NORTHEAST ALONG THE FRONT WHERE IT IS ALIGNED WITH THE 850MB MOISTURE AND THERMAL AXIS OVER MICHIGAN. THUS...THIS AFTERNOON THE MAIN THUNDERSTORM CHANCES ARE ACROSS THE SOUTH- SOUTHEAST HALF OF THE AREA...WITH A SLIGHT RISK OF SEVERE STORMS IF MORE VIGOROUS SURFACE BASED STORMS CAN FORM. ..LE.. && .DISCUSSION... TONIGHT AND SUNDAY...LATEST RUN SHORT RANGE/HIRES MODELS SUPPORT THE CURRENT TRENDS AND WARRANT HIGH CHC POPS IN LINGERING HIGHER SBCAPE AXIS AND FRONTAL VCNTY ACRS THE SOUTHERN THIRD OF THE DVN CWA THROUGH 02Z THIS EVENING. AS THE MAIN SVR THREAT CONTINUES TO MIGRATE SOUTH AND EAST OF THE DVN CWA...SUPPOSE STILL AN ISOLATED CHANCE FOR A SVR HAILER OR WIND DOWNBURST/SMALL BOW TYPE FEATURE IN THE FAR SOUTHERN CWA FROM 22Z-02Z. LINGERING HIGHER BASED ELEVATED POST-FRONTAL SHOWERS AND POSSIBLY A THUNDERSTORM WILL CONTINUE FURTHER NORTH THOUGH 04Z OR 05Z UNTIL LIFT FROM RIDGE-RIDING VORT PASSES AND RIGHT ENTRANCE LIFT OFF MN/NW GRT LKS H25 MB JET STREAK SUBSIDES. THEN MCS GENERATING TOOLS INCLUDING CONVERGENT LLJ AXIS SUGGEST LATE NIGHT CONVECTION TO FIRE IN SOUTHWEST AND CENTRAL IA AFTER 06Z...WITH RESULTANT MCS BLEEDING INTO THE SOUTHWEST THIRD TO HALF OF THE DVN CWA LATE TONIGHT AND INTO SUNDAY MORNING. LOW CHANCE FOR AN ELEVATED SVR HAILER WITH THIS INCOMING LATE NIGHT/EARLY MORNING ACTIVITY...BUT MORE RAINFALL POSSIBLY OF OVER A HALF INCH OR MORE FOR THE SOUTHWESTERN CWA. FOR SUNDAY...MUCH WILL DEPEND ON MORNING MCS REMNANTS AND LINGERING COOL POOLS FOR WARM UP POTENTIAL AND RE-FUELING CAPES. WILL GO WITH LOWER 80S FOR ALMOST THE ENTIRE CWA AS A HAPPY MEDIUM...BUT IF DEBRIS CLEARS OUT QUICKER THERE WILL BE UPPER 80S OR A 90. IF DEBRIS LINGERS LONGER...SOME AREAS MAY NOT ESCAPE THE 70S. INTERESTING THAT THE 00Z RUN ECMWF IS MAINLY DRY AFTER THE DEBRIS CLEARS FOR SUNDAY AFTERNOON AND NIGHT...BIT WITH THE QUASI-STATIONARY BOUNDARY UNDULATING AND TRYING TO RETREAT NORTH UNDER SOUTHERN PERIPHERY OF SOUTHERN PLAINS/LOW-MID MS RVR VALLEY UPPER RIDGE THIS FEATURE PRONE TO ANY LIFT OFF A RIDGE RIDING VORT EVEN A WEAK ONE. THUS WILL MAINTAIN CHC POPS SUNDAY AFTERNOON AND AT LEAST SLIGHT CHC POPS FOR SUNDAY NIGHT. MONDAY AND TUESDAY...LATEST RUN MODELS SUGGEST BEST ORGANIZED MCS SUPPORT WILL SHIFT NORTH THIS PERIOD ACRS THE DAKOTAS...THROUGH WI AND THE GRT LKS WHILE THE LOCAL AREA BECOMES MORE IN THE GRIP OF RE- BUILDING WARM SECTOR. BUT CAN NOT LET THE GUARD DOWN ON THE SOUTHERN PERIPHERY OF THE UPPER RIDGE AXIS/RING OF FIRE ALTHOUGH MOST NEW MODEL RUNS SHARPEN THIS FEATURE/UPPER RIDGE ACRS MO...IA AND INTO SOUTHERN MN THIS PERIOD. ANY POTENTIAL OUTFLOW OUT OF SUNDAY NIGHT INTO MONDAY...OR THE MAIN QUASI-STATIONARY BOUNDARY OR WARM FRONT CAN/T MAKE IT NORTH OF THE CWA ON MONDAY SUGGESTS THE CONTINUING NEED FOR AT LEAST LOW CHC POPS. TUESDAY AND TUESDAY NIGHT MAY BE THE ONLY CWA-WIDE TOTALLY DRY PERIOD OF THE UPCOMING WEEK. IN FULL BLOWN WARM SECTOR...HIGHS ON TUE MAY SURGE UP INTO THE LOW TO MID 90S WITH POTENTIAL HEAT ADVISORY CRITERIA BEING MET IF DPTS DON/T MIX DOWN TOO MUCH AND CAN MAINTAIN IN THE 70S. WEDNESDAY THROUGH NEXT SATURDAY...LATEST MEDIUM RANGE MODEL TRENDS SUGGEST LARGE PIECE OF UPPER WAVE ENERGY TO TRY AND FORCE AN ASSOCIATED FRONTAL BOUNDARY THROUGH THE CWA EITHER LATE WED OR WED NIGHT FOR A POTENTIALLY SIGNIFICANT MCS GENERATING WINDOW. MODERATE TO HIGH CHC POPS ADVERTISED FOR NOW AS THIS FEATURE ENCOUNTERS A HIGH CAPE AIRMASS...BUT EXTENT OF FORCING STILL AT QUESTION. POST- FRONTAL RIDGE WILL TRY TO OVERTAKE THE UPPER MIDWEST...WHILE THE SFC BOUNDARY STALLS FROM WEST-TO-EAST AND ONCE AGAIN BECOMES QUASI- STATIONARY UNDER WESTERLIES OF FLATTENED UPPER RIDGE AXIS ON THU. SOME OVERRUNNING SHOWERS MAY AFFECT THE SOUTHERN CWA...WHILE A NORTHEAST LK EFFECT FETCH KEEPS THE CWA MUCH COOLER IN THE 70S TO LOWER 80S FOR THU HIGHS. LONGER RANGE SIGNALS SUGGEST THE SFC RIDGE TO ESTABLISH ACRS THE WESTERN GRT LKS AT THE END OF THE WEEK AND INTO THE WEEKEND. RE-INVIGORATED SOUTHERN PLAINS CYCLOGENESIS AND GRT BSN TROFFINESS WILL EFFECTIVELY PUT THE SQUEEZE PLAY ON BETWEEN THESE TWO SYSTEMS FROM THE CENTRAL PLAINS...ACRS TO THE SOUTHERN GRT LKS AND NORTHERN OH RVR VALLEY. THIS MAY OPEN THE LOCAL FCST AREA TO WAVES OF ELEVATED PRECIP SHIELDS OR MCS/S FROM FRI INTO SATURDAY. IF THIS PATTERN PANS OUT...BEING ON THE NORTH SIDE OF THE BOUNDARY WILL PUT A BIG DAMPER ON HIGH TEMP POTENTIAL WITH HIGHS PROBABLY BEING HELD DOWN IN THE 70S OR EVEN IN THE 60S ON FRI/SAT IN MUCH OF THE DVN CWA. ..12.. && .AVIATION... VFR CONDITIONS CONTINUE THROUGH THE TAF TIME FRAME. COLD FRONT STILL TO AFFECT KMLI AND KBRL THIS AFTERNOON...AND HAVE KEPT VCTS WITH CB CLOUD GROUPS THROUGH APPROXIMATELY 00Z THIS EVENING...AFTER WHICH WE SHOULD HAVE A LULL. IF A THUNDERSTORM DOES AFFECT A TAF SITE...CIGS AND VSBYS SHOULD BE MVFR...THOUGH LOCAL IFR CIGS POSSIBLE. STRONG WINDS POSSIBLE WITH STRONGEST STORMS. WINDS TO REMAIN LESS THAN 10 KTS...SOUTH WEST ON THE SOUTH SIDE OF THE FRONT...AND NORTHEAST ON THE NORTH SIDE. THINGS TO REMAIN QUIET UNTIL AFTER 10Z...WHEN MORE SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE AREA THROUGH 15-18Z. CIGS AND VSBYS MAY DROP INTO MVFR WITH TSTMS...BUT HAVE LEFT ONLY VCTS FOR NOW AS TIMING IS UNCERTAIN. ..LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 431 AM CDT SAT JUN 4 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 431 AM CDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BE MOVING INTO A VERY WARM AND UNSTABLE AIRMASS TODAY. MODERATE SHEAR AND MID LEVEL WINDS INCREASING TO 35 TO 40 KNOTS WILL FAVOR MULTICELL STORMS. SCATTERED THUNDERSTORMS SHOULD DEVELOP NORTH OF HIGHWAY 30 LATE THIS MORNING OR EARLY THIS AFTERNOON. THEN AS THE AFTERNOON PROGRESSES STORMS SHOULD FORM INTO ONE OR TWO LINES AS THE FRONT SAGS SLOWLY SOUTHEAST ACROSS THE OUTLOOK AREA. THE ENTIRE OUTLOOK AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING WINDS OF 60 MPH OR GREATER AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS. TORRENTIAL RAINS MAY CAUSE LOCALIZED FLASH FLOODING. FREEZING LEVELS ARE QUITE HIGH SO THE THREAT OF LARGE HAIL IS LOW. THE FRONT WILL STALL ALONG THE MISSOURI AND IOWA BORDER TONIGHT. STRENGTHENING LOW LEVEL JET AND WARM ADVECTION WILL TRIGGER MORE THUNDERSTORMS IN PORTIONS OF THE OUTLOOK AREA OVERNIGHT. HEAVY RAINFALL AND HAIL ARE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLY SUNDAY THROUGH MONDAY NIGHT...WITH THE MAIN THREAT OF HEAVY RAIN. IF THE STORMS BECOME ORGANIZED INTO A COMPLEX...DAMAGING WINDS MAY BE POSSIBLE AS WELL. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH INTERSTATE 80 SUNDAY AND SUNDAY NIGHT. AFTER HOT WEATHER TUESDAY AND WEDNESDAY...THE THREAT FOR MORE SHOWERS AND THUNDERSTORMS RETURNS FOR WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MAINLY THIS AFTERNOON AND EVENING. HAASE/ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 PM CDT SAT JUN 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 5 N GRANGER 40.54N 91.96W
06/04/2011 E60.00 MPH SCOTLAND MO TRAINED SPOTTER
0505 PM HAIL 5 N GRANGER 40.54N 91.96W
06/04/2011 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT SAT JUN 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 SSW NEW BOSTON 40.51N 91.55W
06/04/2011 E1.00 INCH LEE IA TRAINED SPOTTER
NICKEL TO QUARTER SIZE. WINDS 30 TO 40 MPH.
&&
BILLNThe Lincoln radar (KILX), 137 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail. Local standard time, as filed.
Golf ball sized hail fell in Augusta, IL at 556 pm CDT June 4. The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318400.